Missouri, 2005

Flash Flood in Missouri, December 14, 2005

December 14, 2005 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 14, 3:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 14, 3:25 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 AM CST WED DEC 14 2005

.DISCUSSION...
S/W RACING ACROSS OUR AREA AND PCPN ASSOC WITH IT IS MOVING EWD AT
50 KT AND WILL BE OUT OF THE AREA BY AROUND SR.  88D ENHANCED AREAS
ARE MIXED WITH SNOW WITH A LITTLE SLUSH FORMING ON VEHICLES BUT
ROADS ARE CLEAR AND NO PROB. TEMPS FALL TO 32 TO 34 DEG IN FROZEN
PCPN AREAS BUT BUMP BACK UP A COUPLE OF DEG WHEN LIGHTER PCPN
CHANGES BACK TO RAIN AND WARMS THE ATMOSPHERE.

SSAT PICS SHOWING THE ENDING OF PCPN LINE WITH MID LEVEL ENHANCEMENT
AND LOW CLDS ARE ROTATING EWD BEHIND THAT...CURRENTLY ON THE KS
LINE. LOOKS LIKE WELL BE IN CLOUDS MOST OF THE DAY.

IN LONGER RANGE UPPER LOW CLOSES OFF OVR WI AND MSTR ROTATES ARND
LOW FOR A COUPLE DAYS KEEPING LOW CLOUDS CLOSE BY.  CLDS AND FLURRIES
MAY HANG AROUND THRU THE WEEKEND AS UPPER LOWS DUMBELL FM NRN PLAINS
INTO GREAT LAKES.  ALL IN ALL...TYPICAL DECEMBER WX.

NEW MEX DOESNT HOLD MUCH PROMISE FOR A WHITE CHRISTMAS. BAH HUMBUG

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Dec 13, 4:35 PM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CST TUE DEC 13 2005

ILZ058>060-064-065-095>099-MOZ018-019-026-027-034>036-141200-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-
KNOX-LEWIS-MACOUPIN IL-MARION-MONROE-MONTGOMERY IL-PIKE-PIKE IL-
RALLS-SHELBY-
435 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI...AS WELL
AS PARTS OF WEST CENTRAL AND CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A MIXTURE OF RAIN AND SNOW WILL DEVELOP ACROSS THE AREA TONIGHT.
UP TO AN INCH OF SNOW IS POSSIBLE...MAINLY ALONG AND NORTH OF
HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANY SNOWFALL THAT DEVELOPS TONIGHT MAY LINGER INTO WEDNESDAY MORNING.

LIGHT SNOW OR FLURRIES WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE ONSET OF SNOWFALL
OVERNIGHT...AND ANY ACCUMULATIONS THAT MAY OCCUR.

ILZ069-070-074-079-100>102-MOZ041-042-047>052-059>065-072>075-084-
085-099-141200-
AUDRAIN-BOONE-CALLAWAY-CLINTON IL-COLE-CRAWFORD-FRANKLIN-GASCONADE-
IRON-JEFFERSON-LINCOLN-MADISON-MADISON IL-MARION IL-MONITEAU-
MONROE IL-MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
435 PM CST TUE DEC 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT

The radar

The St Louis radar (KLSX), 140 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reynolds

When
December 14, 5:15 AM CST to 7:00 AM CST
Where
Reynolds County, Lesterville
Reported by
UTILITY COMPANY
Coordinates
37.450, -90.850

On December 14, 2005, between approximately 5:15 - 5:30 a.m. CST, the Upper Reservoir of the AmerenUE Taum Sauk Hydroelectric Plant failed. About 1 billion gallons of water rushed down the side of Proffit Mountain to the East Fork of the Black River which flows through Johnson's Shut-Ins State Park. The rush of water destroyed virtually everything in its path leaving nothing but bare bedrock on the mountainside immediately downstream from the break. The Superintendent of Johnson's Shut-Ins State Park, his wife and three children were injured when the flood water completely swept away their home which was located on Highway N near the entrance to the park. The three children were taken to a St. Louis hospital in critical condition, but all have recovered. There was nothing left of the home except for a foundation filled with water. A dump truck filled with zinc, a tractor-trailer carrying logs, and a car were swept off Highway N by the water as well. The occupants were not injured.Johnson's Shut-Ins State Park suffered major damage. The park store, a campground, and a playground were filled with trees, rocks and other debris. Hundreds of yards of wooden walkways were damaged. Picnic tables were swept away and a layer of mud covered much of the park. The park is a major recreation area during the spring and summer months. At peak times, there are a couple thousand people in the park. Luckily, there was no one in the park at the time of the flood.The East Fork of the Black River flows through Johnson's Shut-Ins State Park to the Lower Taum Sauk Reservoir. The Lower Reservoir held most of the incoming water, with the excess water flowing over the dam spillway. There was minimal damage to the Lower Reservoir. In an interesting side note: the annual dam break exercise for the facility was scheduled for 12:30 p.m. CST that day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482578.